Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 22, 2023, 3:28 PM CDT for Childress County, Hall County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2023, 3:28 PM CDT (20:28 UTC)
- Expired
- May 22, 2023, 4:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Childress County, TX, Hall County, TX
The radar
The Altus AFB radar (KFDR), 136 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:21 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:32 PM CDT, 56 minutes earlier.
Area forecast discussion, May 22, 2:32 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 232 PM CDT Mon May 22 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Tuesday) Issued at 230 PM CDT Mon May 22 2023 Weak surface troughing near the New Mexico state line, along with an 850mb thermal axis along the Caprock Escarpment has helped aid in the development of shallow cumulus clouds this afternoon. Temperatures have warmed into the upper 70s to lower 80s, which was enough to break any lingering capping inversion. Instability values are expected to increase this afternoon and evening with MLCAPE values in excess of 2000 J/kg and bulk shear of 30 to 40 knots. Decent buoyancy and support of a few mesocyclones, large hail up to ping pong size cannot be ruled out. Steep 0-3km lapse rates will also give way to the potential for some strong to severe wind gusts. Thunderstorms will generally move west to east through tonight and the potential for a tornado or two would increase later this evening off the Caprock where the low level jet will pick up. However, a few models are hinting at the isolated to scattered thunderstorms congealing into an MCS feature by tonight across the Rolling Plains with damaging wind gusts becoming the main threat. In addition to the wind and hail threat, there is a potential for heavy rainfall and localized flash flooding concerns. PWATs are generally 1" to 1.25" off the Caprock, so this would be the area of focus for flooding potential. By late tonight, storms should be moving southeast out of the area and lingering low level moisture across the far southeast Panhandle and northern Rolling Plains may lead to low clouds and fog development during the morning hours tomorrow. Temperatures tonight will be near or slightly above normal with lows in the mid 40s to mid 60s. Warmer temperatures are possible off the Caprock where cloud cover will linger a bit longer following the storms tonight. Tomorrow, northwesterly flow aloft will return to the area with a surface low developing near the New Mexico and western Texas Panhandle state line. Thus a weak trough axis will develop again tomorrow along the western Caprock and be the focal point for convective initiation during the afternoon hours. Isolated showers and storms will move east across the Caprock through the afternoon hours with a few becoming strong to severe with large hail and damaging wind gusts possible. Once again, heavy rainfall with some of these storms could lead to localized flash flooding concerns. Severe storms will continue into the tonight period, see the long term discussion for more details. && .LONG TERM... (Tuesday night through next Sunday) Issued at 230 PM CDT Mon May 22 2023 An upper low centered over the Pacific Northwest will remain generally stalled there through the end of the week and a southwest flow pattern with shortwaves ejecting through the base of the overall broad trough will bring an active weather pattern to the area for the foreseeable future. Much of the thunderstorm threat for Wednesday looks to be off the Caprock as models generally agree on a shortwave over that area providing sufficient forcing. Model MUCAPE is anywhere from 2000-4000 J/kg and average PWATs at around 1.5 inches. Shear remains relatively weak, however 500-700 mb winds increase late Tuesday into Wednesday adding to the forcing potential. In short, a few storms could become severe per usual but does not appear like it will be anything widespread at this time. Ridging holds on for much of the day Wednesday with the next notable shortwave approaching later in the evening through Thursday morning. GFS is more potent than other synoptic models (as it is with nearly every shortwave this week). In any case late Wednesday looks overall similar to late Tuesday. A stronger wave will move trough Thursday evening and much more widespread showers and thunderstorms will be likely, although shear remains unimpressive. As the aforementioned Pacific Northwest low gets absorbed by a larger low over the Gulf of Alaska, the broad trough will shift slightly eastward allowing for more favorable dynamics for severe weather. While it is too early to determine specifics, the threat looks to persist through the long holiday weekend. && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Mon May 22 2023 Thunderstorms are possible this afternoon and early evening with the highest potential at CDS. Exact timing is uncertain, so a TEMPO was utilized to encompass a range in which storms may impact the site. Scattered storms will develop near PVW/LBB with less confidence on exact location, so VCTS was maintained with some minor adjustments to the time window for storm potential. With storms, greatest threat will be erratic damaging wind gusts and some large hail. Low clouds may build into the CDS airport early tomorrow morning and linger through much of the morning. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...11 LONG TERM....19 AVIATION...11
Hazardous weather outlook, May 22, 2:39 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 239 PM CDT Mon May 22 2023 TXZ021>044-231945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 239 PM CDT Mon May 22 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Severe thunderstorms are expected to develop this afternoon mainly along and east of a line from Dimmitt to Morton and spread east southeast off the Caprock through the evening. Damaging wind gusts to 70 mph, hail to the size of ping pong ball and heavy rain at times will be possible with these storms. The greatest potential for localized flooding is expected across the Rolling Plains and far southeast Texas Panhandle. The threat for a tornado remains low, but cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday afternoon and evening across most of the region, with hail to quarter size and wind gusts to 70 mph the primary hazards. Torrential rainfall may also result in localized flash flooding on Tuesday evening, especially off the Caprock. Daily chances for thunderstorms continue Wednesday through Sunday. Some of these storms may be severe with damaging winds, large hail, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:02 PM CDT | Special Weather Statement | LUB | Hale | 43 min |
| May 21, 7:17 PM CDT | Areal Flood Advisory | LUB | Hale | 2 hr |
| May 21, 7:47 PM CDT | Special Weather Statement | LUB | Swisher | 28 min |
| May 21, 8:38 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale | 37 min |
| May 21, 9:43 PM CDT | Areal Flood Advisory | LUB | Swisher | 24 min |
| May 21, 9:44 PM CDT | Special Weather Statement | LUB | Swisher | 31 min |
| May 21, 10:07 PM CDT | Flash Flood Warning | LUB | Swisher | 113 min |
| May 21, 10:10 PM CDT | Special Weather Statement | LUB | Swisher | 50 min |
| May 22, 2:43 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 62 min |
| May 22, 3:11 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 64 min |
| May 22, 3:27 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 63 min |
| May 22, 3:39 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 66 min |
| May 22, 4:04 PM CDT | Areal Flood Advisory | LUB | Floyd, Hale | 2 hr |
| May 22, 4:14 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 61 min |
| May 22, 4:25 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 65 min |
| May 22, 4:36 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 26 min |
| May 22, 4:43 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 62 min |
| May 22, 4:57 PM CDT | Areal Flood Advisory | LUB | Briscoe, Floyd, Swisher | 61 min |
| May 22, 5:15 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 60 min |
| May 22, 5:19 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle, Hall, Motley | 78 min |
| May 22, 5:20 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 55 min |
| May 22, 5:28 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb, Lubbock | 49 min |
| May 22, 5:33 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 57 min |
| May 22, 6:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent, Lubbock | 63 min |
| May 22, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 48 min |
| May 22, 6:59 PM CDT | Areal Flood Advisory | LUB | Lubbock | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.